Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Gaylord, MI

April 18, 2002Missaukee County, Roscommon County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Apr 18, 2002, 9:14 PM EDT for Missaukee County, Roscommon County, Michigan. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 9:14 PM EDT (01:14 UTC)
Expired
Apr 18, 2002, 10:15 PM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Missaukee County, MI, Roscommon County, MI

What was reported inside it

TimeReportWhereRemark
Apr 18, 9:35 PM EDTThunderstorm Wind 50 EHoughton Lake, MISeveral trees down.
Apr 18, 10:15 PM EDTThunderstorm Wind 50 EHoughton Lake, MINumerous trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 7:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 190114
SVRAPN
MIC113-143-190215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
914 PM EDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROSCOMMON COUNTY IN NORTHEAST LOWER MICHIGAN
  MISSAUKEE COUNTY IN NORTHWEST LOWER MICHIGAN

* UNTIL 1015 PM EDT

* AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 9 MILES EAST OF LAKE CITY...MOVING EAST AT 35  
  MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  HOUGHTON LAKE AROUND 930 PM EDT
  ST. HELEN AROUND 955 PM EDT

LAW ENFORCEMENT REPORTED SEVERAL TREES DOWN IN WESTERN MISSAUKEE 
COUNTY.

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

LAT...LON 4425 8510 4442 8511 4449 8438 4426 8438

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:50 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 18, 3:50 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT THU APR 18 2002

SURFACE LOW...COLD FRONT...AND 500 MB IMPULSE ARE FORECAST TO SWING
E ACROSS THE AREA TONIGHT -- THIS WILL SET THE STAGE FOR ANOTHER
ROUND OF STRONG/SEVERE STORMS. FOLLOWING TONIGHTS ACTIVE WEATHER...
NEXT FORECAST CONCERN IS CLOUD COVER FRI THROUGH SAT -- ALONG WITH
SMALL RISK FOR LIGHT SHOWERS FRI NIGHT.

TONIGHT...PLENTY OF INGREDIENTS COMING TOGETHER. SURFACE LOW IS
FORECAST TO MOVE INTO WI THIS EVENING...THEN CONTINUE ENE ACROSS
NORTHERN PART OF FORECAST AREA AFTER MIDNIGHT. WARM FRONT IS
FORECAST TO LIFT N THIS EVENING...REACHING VICINITY OF THE STRAITS
BY MID EVENING. THIS WILL ALLOW DEW POINTS IN THE LOWER/MID 60S TO
SPREAD N ACROSS THE AREA. LI/S WILL FALL TO AROUND -6 THIS EVENING
WITH CAPES ON THE ORDER OF 2000 J/KG. COLD FRONT WILL THEN SWEEP
ACROSS REGION BETWEEN ABOUT 08Z-11Z. WIND FIELDS WILL REMAIN STRONG
AND ROUGHLY UNIDIRECTIONAL...WITH 850 MB SW FLOW OF AROUND 40 KTS
AND 500 MB WINDS OF 50-60 KTS. ACTUAL 500 MB SPEED MAX APPEARS TO BE
LAGGING BEHIND SURFACE FORCING/MOISTURE -- WHICH MAY BECOME A
HINDRANCE LATER. IN ANY EVENT...EXPECT SEVERE THREAT TO CONTINUE...
WITH THUNDERSTORMS OVER WI EXPECTED TO LIFT NE ACROSS THE AREA THIS
EVENING...WITH PERHAPS ANOTHER COMPLEX OF STORMS LATER THIS EVENING
(TOWARD MIDNIGHT) JUST AHEAD OF COLD FRONT.

FRIDAY...COOLER AIR WILL FILTER IN BEHIND COLD FRONT...WITH SOME
DRYING ALSO NOTED DURING THE MORNING ON MODEL SOUNDINGS. THEN AS THE
DAY WEARS ON...HOWEVER...SOME INCREASE IN MID/UPPER CLOUDS EXPECTED
AS RIGHT/ENTRANCE REGION OF 500 MB SPEED MAX AFFECTS AREA. WILL OPT
FOR PARTLY SUNNY EARLY...WITH SKIES TO BECOME MOSTLY CLOUDY DURING
THE AFTERNOON.

FRIDAY NIGHT...MID CLOUDS CONTINUE TO THICKEN...WITH MOSTLY CLOUDY
SKIES EXPECTED SOUTH OF THE STRAITS -- PARTLY CLOUDY NORTH. SOME
850/500 MB QG FORCING IS NOTED...ALONG WITH SOME VERY SUBTLE MID
LEVEL ISENTROPIC ASCENT. THOUGH LOWEST LAYERS REMAIN QUITE DRY WITH
A PERSISTENT COOL/DRY NNW FLOW...A FEW SPRINKLES MAY OCCUR SOUTH OF
TVC/APN LINE.

SATURDAY...SATURDAY NIGHT...AND SUNDAY...WEAK IMPULSE SLIPS EAST
EARLY SAT...ALLOWING A RETURN OF DRIER AIR. EXPECT A PARTLY SUNNY
SATURDAY...WITH PARTLY CLOUDY SKIES SATURDAY NIGHT. BY SUNDAY...
ANOTHER 500 MB IMPULSE IS FORECAST TO PUSH INTO THE LOWER GREAT
LAKES...WITH ANOTHER INCREASE IN MID LEVEL MOISTURE EXPECTED. WILL
KEEP FORECAST DRY...WITH PARTLY TO MOSTLY CLOUDY SKIES EXPECTED.

MONDAY THROUGH THURSDAY...SURFACE RIDGING IS FORECAST TO MIGRATE
ACROSS THE AREA MONDAY -- EXPECT PARTLY CLOUDY SKIES AREAWIDE AS A
RESULT...ALONG WITH SEASONABLE TEMPERATURES. AS 850 MB THERMAL
TROUGH PULLS OFF TO THE EAST BY LATE MON...WAA PATTERN WILL DEVELOP
AS NEXT 500 MB SHORTWAVE TROUGH PUSHES INTO THE WESTERN LAKES
REGION. TIMING OF DEEPER MOISTURE ON MRF SUGGESTS A CHANCE FOR
SHOWERS LATE TUESDAY -- AND WILL BRING THIS RISK IN FOR E UPPER LATE
IN THE DAY WHILE TENTATIVELY KEEPING N LOWER DRY. WITH FRONTAL
PASSAGE ON WEDNESDAY AND UPPER TROUGH IN PLACE BOTH WED AND THUR...
WILL KEEP A RISK OF SHOWERS GOING FOR BOTH WED AND THUR.

.APX...NONE.

SMITH

In the hours before

Local storm report, Apr 18, 3:41 PM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
341 PM EDT THU APR 18 2002

A LINE OF THUNDERSTORMS RACED FROM WEST TO EAST ACROSS NORTHERN
MICHIGAN DURING THE MID AND LATE MORNING HOURS. THIS LINE OF STORMS
PRODUCED SCATTERED REPORTS OF SEVERE WIND GUSTS AND WIND DAMAGE. IN
ADDITION...ISOLATED LARGE HAIL REPORTS WERE ALSO RECEIVED.

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    MANISTEE                  MI   WIND DAMAGE
04/18/02   MANISTEE                       TRAINED SPOTTER REPORTED
                                          TREES DOWN AND POWER
                                          LINES.

1015 AM    KALEVA                    MI   58 MPH TSTM WIND GUST
04/18/02   MANISTEE

1030 AM    KEWADIN                   MI   60 MPH TSTM WIND GUST
04/18/02   ANTRIM

1030 AM    1 E IRONTON               MI   .75 INCH HAIL
04/18/02   CHARLEVOIX

1030 AM    9 SSW GAYLORD             MI   58 MPH TSTM WIND GUST
04/18/02   OTSEGO

1040 AM    PETOSKEY                  MI   .75 INCH HAIL
04/18/02   EMMET

1100 AM    MANCELONA                 MI   WIND DAMAGE
04/18/02   ANTRIM                         LAW ENFORCEMENT REPORTED 2
                                          TREES DOWN.

1010 AM    FRANKFORT                 MI   WIND DAMAGE
04/18/02   BENZIE                         LAW ENFORCEMENT REPORTED
                                          SEVERAL TREES AND
                                          POWER LINES DOWN ACROSS
                                          THE COUNTY.

1026 AM    KINGSLEY                  MI   WIND DAMAGE
04/18/02   GRAND TRAVERSE                 LAW ENFORCEMENT REPORTED
                                          ROOF BLOWN OFF BUILDING.

1042 AM    KALKASKA                  MI   WIND DAMAGE
04/18/02   KALKASKA                       LAW ENFORCEMENT REPORTED
                                          SEVERAL TREES AND
                                          POWER LINES DOWN.

1125 AM    VIENNA                    MI   WIND DAMAGE
04/18/02   MONTMORENCY                    TRAINED SPOTTER REPORTED
                                          TREES AND POWER LINES
                                          DOWN.

1125 AM    FREDERIC                  MI   WIND DAMAGE
04/18/02   CRAWFORD                       NUMEROUS TREES DOWN.

DNV/BAK
Local storm report, Apr 18, 4:35 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
435 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

354 PM    FREDERIC                  MI   .75 INCH HAIL
04/18/02  CRAWFORD

430 PM    VIENNA                    MI   1.75 INCH HAIL
04/18/02  MONTMORENCY

CJC/DNV
Special weather statement, Apr 18, 7:45 PM EDT, 1 hour 29 minutes before
MIZ016>036-041-042-190500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
745 PM EDT THU APR 18 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN...EFFECTIVE UNTIL 100 AM EDT
FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
     IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
     BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
     LEELANAU

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:08 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Leelanau, Wexford37 min
Apr 18, 8:36 PM EDTSevere Thunderstorm WarningAPXAntrim, Kalkaska39 min
Apr 18, 8:44 PM EDTSevere Thunderstorm WarningAPXWexford31 min
Apr 18, 9:23 PM EDTSevere Thunderstorm WarningAPXCrawford22 min
Apr 18, 9:55 PM EDTSpecial Marine WarningAPX50 min
Apr 18, 9:58 PM EDTSevere Thunderstorm WarningAPXOscoda32 min
Apr 18, 10:19 PM EDTSevere Thunderstorm WarningAPXAlcona41 min
Apr 18, 10:27 PM EDTSevere Thunderstorm WarningAPXGladwin, Roscommon48 min
Apr 18, 10:45 PM EDTSpecial Marine WarningAPX60 min
Apr 18, 10:49 PM EDTSpecial Marine WarningAPX41 min
Apr 18, 10:49 PM EDTSpecial Marine WarningAPX41 min
Apr 18, 10:49 PM EDTSpecial Marine WarningAPX41 min
Apr 18, 10:58 PM EDTSevere Thunderstorm WarningAPXOgemaw32 min
Apr 18, 11:22 PM EDTSpecial Marine WarningAPX83 min
Apr 18, 11:22 PM EDTSpecial Marine WarningAPX83 min
Apr 18, 11:34 PM EDTSpecial Marine WarningAPX41 min
Apr 18, 11:34 PM EDTSpecial Marine WarningAPX41 min
Apr 18, 11:34 PM EDTSpecial Marine WarningAPX41 min
Apr 18, 11:58 PM EDTSpecial Marine WarningAPX32 min
Apr 18, 11:58 PM EDTSpecial Marine WarningAPX32 min
Apr 19, 12:30 AM EDTSpecial Marine WarningAPX2 hr
Apr 19, 12:30 AM EDTSpecial Marine WarningAPX2 hr
Apr 19, 12:30 AM EDTSpecial Marine WarningAPX2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.